Anti-inflammatory medicine remedy for complications in HIV-patients Author: CDC

AP
Thu 16/02/2017 - 11:17 CDC Antwerp’s Institute of Tropical Medicine has been involved in research that shows the benefit of using Anti-inflammatory medicines to combat complications in HIV patients.

The HIV-virus weakens the immune system and makes people more susceptible to other dangerous infections. In Sub-Saharan Africa, tuberculosis (TB) is the most common co-infection. In people with HIV the TB infection often worsens when they start antiretroviral therapy, due to an inflammation called ‘TB-associated Immune Reconstitution Inflammatory Syndrome (TB-IRIS)’. A quarter of these patients ends up in the hospital with complications.
The Institute of Tropical Medicine in Antwerp, the University of Cape Town and the University College London show in a randomised clinical trial that this problem can be partially prevented by administering prednisone, an anti-inflammatory medicine. Prednisone is an inexpensive medicine that is available everywhere in Africa. The number of TB-IRIS cases fell by 30%. If the inflammation still occurred, the complications were less severe. The researchers are presenting their findings this week at the leading HIV conference CROI 2017 in Seattle.

"In some low-income countries, where access to antiretroviral therapy is not straightforward, people with HIV have to wait long to get treatment. They often only come to the health services by the time they are ill, for example due to tuberculosis," said Prof. Lut Lynen, Head of the Department of Clinical Sciences at the Institute of Tropical Medicine in Antwerp.

"Research shows that it is important to start giving antiretroviral treatment to people with tuberculosis as soon as possible, as their immune system is already weak. Unfortunately, it is precisely these people who have a higher risk of developing a TB-IRIS complication. TB-IRIS is often experienced by the patients as a failure of their treatment. ‘These pills make me sick,’ we often hear. This undermines the confidence of the patient. With prednisone we can partially avoid this."